Colorado, 2021

High Wind in Colorado, May 10, 2021

May 10, 2021 · NWS GJT · 1 event in 1 county or zone

An upper level jet streak remained centered over the Four Corners area. Breaks in cloud cover allowed for deep mixing and breezy conditions at the surface with some gusts meeting high wind criteria in La Plata County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level jet streak remained centered over the Four Corners area. Breaks in cloud cover allowed for deep mixing and breezy conditions at the surface with some gusts meeting high wind criteria in La Plata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 10, 1:44 PM MST, 9 minutes earlier.

Area forecast discussion, May 10, 1:44 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
244 PM MDT Mon May 10 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 219 PM MDT Mon May 10 2021

The closed low responsible for our unsettled weather this
afternoon remains over central Idaho at this hour. Flow around
this low, along with an upper level jet streak, and cooler
temperatures aloft have all combined to create a showery, and now
stormy afternoon. The HRRR and NAMNest are the big winners this
afternoon highlighting where convection has setup and tapped into
instability aloft. CAPE values of around 500 J/kg north of I-70
have also aided in said convection. For now, just seeing rainfall
amounts of .01 to .03 inches but expect under and near any storm
cores that number will be a bit higher. Also wouldn't be surprised
if some of the stronger cells don't bring some stronger winds to
the surface. Meanwhile down south, plenty of breaks can be seen in
the cloud cover which has allowed some deeper mixing to occur.
Thanks to the jet streak aloft, a few wind gusts of 50 mph have
been noted near Durango and Pagosa Springs this afternoon. Winds
have subsided some but expect the breezy conditions to persist
through sunset.

Overnight, the NAMNEST is hinting at an uptick in precip for the
San Juans as do other models, just not as much, so slightly upped
pops for the region. Still looking for some light snow overnight
in the 1 to 3 inch range for the higher terrain along the Divide
and onto the Grand Mesa.

Tomorrow, the midlevel circulation will have reached the Co/Wy
border and continue moving eastward. Like today, the best
instability and strongest CAPE (~300 J/kg) will be north of the
I-70 corridor, closest to the disturbance where the best lift will
be. Convection doesn't look as widespread and looks to quickly
shutdown heading into the evening hours. Down south, another
breezy afternoon for the southern valleys.

High temps will remain below climatological norms today and again
tomorrow but a quick rebound will kick in Wednesday onwards.

.LONG TERM...(Tuesday night through Sunday)
Issued at 353 AM MDT Mon May 10 2021

A weak ridge begins to build in over the Desert Southwest on
Wednesday. Afternoon highs will increase a few degrees each day,
and, by the end of the week, are expected to be close to 10 degrees
above normal for mid-May. Conditions will remain generally dry
through the period. The next Pacific trough moves onshore Friday,
and is forecast to deepen along the California coast through the
weekend. Ensemble and deterministic models seem to be in pretty good
agreement about the general progression of this system, even
indicating the formation of a cut off low over northern California
Saturday morning. As this trough continues to deepen, the pressure
gradient over eastern Utah and western Colorado is expected to
tighten up, leading to enhanced afternoon winds for Saturday and
Sunday. The winds, combined with warm and dry conditions, may lead
to potential critical fire weather conditions for the weekend.
The low is currently forecast to move through the Four Corners
region Sunday night into Monday, but confidence is low with this
occurring at the end of the forecast period. The forecast is
likely to change in the coming days as models move into better
agreement.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1137 AM MDT Mon May 10 2021

A band of precipitation continues to work its way south, likely
bringing some showers and lower CIGS to KMTJ and KGUC within the
hour. This band of precipitation has also pushed KASE into IFR
conditions, but should return to VFR within an hour as well.
Behind this band of showers, convection is beginning to kick off
over the higher terrain. Scattered showers and thunderstorms are
expected to impact KVEL, KHDN, KEGE, and KASE over the course of
the afternoon. These showers with produce gusty and erratic winds,
but little in the way of rainfall. VFR conditons are expected,
although CIGS may drop below ILS breakpoints with these showers.
Shower activity will wind down and become focused along the divide
overnight and into tomorrow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...BGB/MDA
AVIATION...TGJT
Hazardous weather outlook, May 10, 3:08 AM MST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
408 AM MDT Mon May 10 2021

COZ001>014-017>023-UTZ022>025-027>029-111015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
408 AM MDT Mon May 10 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms possible today,
favoring northeast Utah, northwest Colorado and the northern and
central higher terrain. Best snow accumulations will remain above
10,000 feet with light rain in the lower elevations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Mountain snowfall will continue through Tuesday evening as the
storm system moves east, favoring the northwest Colorado
mountains. Dry and warming trend in store mid week onwards with
elevated critical fire weather concerns returning heading into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 10, 12:06 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
106 PM MDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST 3 WSW OXFORD            37.15N 107.77W
05/10/2021  M53 MPH          LA PLATA           CO   ASOS

            ASOS STATION KDRO DURANGO LA PLATA CNTY
            AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Animas River Basin

When
May 10, 1:53 PM MST
Where
Animas River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

A peak wind gust of 59 MPH was measured by the automated weather station at the Durango-La Plata County Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950334.